Hail, Knox
- When
- May 24, 9:42 AM CST
- Where
- Knox County, Niobrara
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.750, -98.033
Mostly pea-size but a few reached dime size.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 4:15 AM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 AM CDT MON MAY 24 2004 .DISCUSSION... SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR STRONG TO VIOLENT TORNADOES THE PRIMARY CONCERN INTO EARLY THIS EVENING...ALONG WITH CONTINUED FLOODING. THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD A QUASI STATIONARY BOUNDARY OVER SE NEBRASKA AND NE KANSAS...WITH THE MAIN WARM FRONT OVER SRN KS AND SW MO (S OF THIS FNT...SFC DEWPOINTS WERE IN THE LOWER 70S). SFC WNDS ACRS THE FCST AREA WERE GENERALLY FROM THE EAST AND TEMPERATURES WERE IN THE 50S. THE WEAK RIDGE OF HIGH PRESSURE HAS GIVEN WAY TO DEVELOPING LOW PRESSURE OVER THE ERN ROCKIES AND WRN PLNS AND THE APPROACH OF A MID LEVEL TROF OF LOW PRESSURE. PER THE LATEST 11-3.9 MICRON STLT PICTURES...SOME STRATOCU WERE SPREAD WESTWARD FROM IA INTO NEB WITH THE COOL EASTERLY LOW LEVEL FLOW...WITH ADDITIONAL LOW CLOUDS DEVELOPING OVER CENTRAL AND WRN NEB. TODAY...A SHORT WAVE TROF OVER THE FOUR CORNER REGIONS IS PROGRESSING ENE ACRS THE ROCKIES INTO THE CNTRL PLNS TODAY. LOW LEVEL WINDS ARE EXPECTED TO STRENGTHEN...TRANSPORTING MOISTURE NORTHWARD INTO ERN NEB BY 18Z...SHIFTING INTO SRN IA AND MO DURING THE EARLY EVENING. MEANWHILE...0-6KM SHEAR VALUES INCREASE TO ABOVE 50KT IN THE S BY 15Z AND 50 TO 60KTS ACRS MUCH OF ERN NEB AND WRN IA BY 18...WITH STRONG LOW LEVEL DIRECTIONAL SHEAR AND CAPES OF 2000 TO 4500 J/KG. THE EHI IS GREATEST IN ERN KS...NOSING INTO SE NEB DURING THE AFTERNOON. SPC HAS SE NEB AND SW IA IN THE HIGH RISK TODAY...SURROUND BY A MODERATE RISK WHICH EXTENDS INTO NRN NEB. BASED ON MOST RECENT THINKING...THE HIGH RISK MAY BE SHIFTED SWD A LITTLE FURTHER. HAVE HIGHLIGHTED SEVERE POTENTIAL AND MENTIONED TORNADOES IN ZFP/HWO DUE TO HIGH RISK...ESPECIALLY SRN ZONES. INITIATION SHOULD OCCUR EARLY IN THE AFTERNOON...WITH THE MAIN TORNADO THREAT DURING THE AFTERNOON AND VERY EARLY IN THE EVENING. CONCERNING THE FLOOD WATCH...WILL MAINTAIN THE WATCH FOR THIS AFTERNOON INTO TONIGHT. LOCATIONS THAT SAW THE GREATEST RAINFALL SAT NIGHT INCLUDED...PARTS OF JEFFERSON...GAGE...LANCASTER... SALINE...OTOE...DOUGLAS...WASHINGTON...HARRRISON...AND POTTAWATTAMIE COUNTIES. THIS AFTERNOON AND TONIGHT MAIN FOCUS FOR HEAVIER RAIN AMOUNTS OVER SOUTHEAST NEBRASKA...WITH A SECONDARY FOCUS OVER THE REST OF THE WATCH AREA. LATEST 1HR FLASH FLOOD VALUES ARE AROUND AN INCH WITH 3 HR VALUES FROM 1 TO 1.5 INCHES. THE LATEST 12Z EXCESSIVE RAINFALL POTENTIAL OUTLOOK FROM HPC MATCHES WELL WITH OUR CURRENT WATCH OUT LINE...FROM ERN NEB INTO SW IA. HIGH TEMPERATURES TODAY ACRS THE N MAY BE HELD DOWN BY CLDS AND CHC PRECIP. WARMER TEMPERATURES S WHERE HEATING GREATEST. TEMPS TO RANGE FROM THE MID 60S N TO THE UPR 80S S. GUSTY SE WNDS TO DEVELOP THIS MORNING AND CONTINUE THIS AFTERNOON. ONCE THE FNT PUSHES SE THIS EVENING...LOW LEVEL DRYING TAKES PLACE. ENOUGH RESIDUAL MOISTURE AND A LIFT TO KEEP SOME CHANCE OF PRECIP IN TONIGHT AND TUESDAY. WITH CLDS AROUND AND PERHAPS SOME PRECIPITATION UNDER CAA...TRENDED TEMPS COOLER. NO SIGNIFICANT CHANGES TUESDAY NIGHT THRU THURSDAY NIGHT AS MID LEVEL TROF PUSHES EAST WITH MID LEVEL RIDGING. INCREASED POPS FOR FRIDAY WITH POTENT SHORTWAVE TROF AND IF PATTERN HOLDS WILL NEED TO LOWER MAX TEMPS. WITH GENERAL TROF/CLOSED LOW PATTERN SAT-MON...LEFT IN POPS WITH BELOW NORMAL TEMPERATURES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 2 PM MON TO 4 AM TUE ALONG AND EAST OF A LINE FROM GAGE TO THURSTON COUNTY. IA...FLOOD WATCH 2 PM MON TO 4 AM TUE ALL COUNTIES. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 600 AM CDT MON MAY 24 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241800- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 600 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS... FLOODING AND ISOLATED TORNADOES. STRONG TO VIOLENT TORNADOES MAY DEVELOP...ESPECIALLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM LINCOLN...TO NEBRASKA CITY...TO CLARINDA IOWA. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE TO HIGH RISK OF SEVERE WEATHER IS POSSIBLE. VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS MOISTURE IS TRANSPORTED NORTHWARD ON INCREASING LOW LEVEL WINDS. LOW LEVEL WIND SHEAR COMBINED WITH THIS INSTABILITY IS FAVORABLE FOR SUPERCELLS AND TORNADIC SUPERCELLS. DUE TO RECENT RAINFALL AND ONGOING RIVER FLOODING... ADDITION RAINFALL MAY CAUSE FLASH FLOODING AND EXACERBATE ONGOING RIVER FLOODING. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TUESDAY. ANY STORMS THAT FORM SHOULD BE NON SEVERE. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS MOST OF THE OUTLOOK AREA. ZAPOTOCNY
The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
1 hail. Local standard time, as filed.
Mostly pea-size but a few reached dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395326.